Apathy and personality changes

I went two years with PA before diagnosis. Fatigue, depression, despair, parkinson like tremors, and wanted to die... I've had treatment for two years...physically i feel great but i am different in my core being. I am not depressed however my apathy is pervasive in every part of my life. I was an avid gardener, passionate and accomplished artist, teacher, so many interests....now i could care less about doing anything except the going to the gym. My family has noticed my personality is different now....had anyone else experienced this?? Personality changes with PA?

19 Replies

oldestnewest
  • Yep I still have this and it goes in waves but I have a lot of stress, like untold stress and I always thought it might be from that. But I think it does create changes that can't be reversed. Even when I am feeling good psychically and mentally I still have this blank feeling inside.

  • I have had PA for approx 20 yrs. My personality, has & does change when I am near a loading injection, approx. 5 days. I put my change of personality down to 'injection due'along with drop in energy .

    I hope I have helped.

  • Yes, but I think early menopause has been a contributing factor for me. I feel like a greyer carbon copy of my previous self. My 12 year old daughter called me a hypochondriac yesterday which has been a wake up call for me. Must try to be more positive :(

  • Agree. Felt same during menopause.

  • Hi ljmulledy the definition of pernicious - harmful, damaging, destructive, injurious, hurtful, detrimental, deleterious, dangerous, adverse, inimical, unhealthy, unfavourable, bad, evil, baleful, wicked, malign, malevolent, malignant, noxious, poisonous, cancerous, corrupting, ruinous, deadly, lethal, fatal;

    You are "fortunate" that you got diagnosis within two years of symptoms appearing as I was potentially 13 years becoming B12 deficient before P.A. diagnosis and there are many others in this community who have suffered for multiple years.

    If you would like to read "My P.A.Story" to see the "peaks and troughs" I have gone through since 1959 click on my name above and go to my profile.

    At the end of the day it comes down to recognising and coming to terms with our limitations and making the most of what energies we have left provided by those little shots of "Red-ex" as I call them.

    Hopefully as your body "repairs" itself, (and even after two years, it's "early days" yet) your sense of well-being will return and you will get back to feeling "normal" again. One thing about gardening - there's always something to look forward to in the beauty of nature.

    There is life after P.A. and I'm still "clivealive" at 75.

    I wish you well for the future.

  • Clivealive you are wonderful!x

  • Very interesting.... thank you for posting.

    I was always desperate to please people to avoid admonishment which meant I worked too much, etc with little time for myself. Now I'm more chilled and I thought this improved balance in my outlook was a bit of sanity creeping in... but now I see it might be the same as your apathy (I can't be bothered to fuss any more)!!!

    Our minds and bodies are very good at subconsciously adjusting what we do so maybe it is a coping mechanism so we aren't so driven to burn ourselves out and mentally we can cope better with doing less. What do you think?

    I have discovered that the cofactors needed to metabolise the B12 also have significant mental effects of their own and for me folate and potassium seem to make the biggest difference.

    It has been hard to accept that I am unlikely to be even as (un)well as I was over the last 25 years when I was managing what I was told was ME/CFS and heart conditions and as a result I will be even more lonely but now I am slowly getting my head round it and am starting to look forward to the bits I can do.

    x

  • I also put my needs last. Always doing for others and forgetting about me. Now I put me first...before anything. In this respect PA was a blessing. I inject weekly as I hypermetabolize. Maybe i need more...IDK

  • This is a curious and timely question as I have struggled with the same thing over the past 3 years . I used to be a real go getter high flying career raised a son on my own in London whilst working in the city. Always sociable lots of friends Now I spend my days quite happily on my own I am not working I have no interest anymore. Now it seems like there could be a hundred reasons as to why I have this apathy stress of work divorce etc. But I don't feel it's that as I have faced much worse in my younger days and always bounced back.it worries me that I have fundamentally changed feel like I am watching life from under water can't work up the angst to try to change back. Again same as you not depressed fairly level moods but over the past three weeks I decided to give myself loading doses every other day due to having pains in my arms sort of like shin splints but in my arms. Good news is that is going away but with these additional shots I have had fleeting senses of well being and the urge to put myself back together again I am now wondering weather to continue the every other day shots to see if I can get my mojo back or indeed increase it to a daily shot. I hate the needles and it may even just be a placebo I am not sure but if it helps as I really like feeling like my old self

  • I have moved away from friendships and familiy. I spend most days alone by choice. I'll try injectiing more frequently to see if it helps my apathy....thanks

  • Well I am not all the way cured but am hopeful I can get there it is a long haul I think . Let me know how you get on and I will do the same

  • Have you tried oral medication?

  • I am so pleased you have brought up this issue. I used to have so many interests, mainly crafting, dressmaking and watercolour painting but I lost the desire to do these things. I used to put it down to the clumsiness, loss of dexterity and lack of energy that came with neurological symptoms, but my enthusiasm has begun to return with 3 months of every other day injections. Yesterday I threaded up my weaving loom to begin making a shawl. Whether I will have the stamina to complete it is a different matter.

    The other symptom has been a lack of desire to see people, even my grandchildren. I used to love having a house full of people to cook for. During the last year or so, if anyone has come to the house, I have just wanted them to go. I don't think I'm depressed but I have definitely experienced a change in personality.

  • This is so interesting. Bebopbaloo I wonder if it might be worth trying patches? This week I have been trialling some available in Australia and I'm pretty impressed. I usually inject weekly but was needing more frequent injections due to increased fitness classes but the patches are working as a supplement to stretch me longer between jabs. I've also had a break from the classes as I crashed and was asleep by 11.30 am after the third class that week.... overdid it a bit, I think!

    ljmulledy, maybe you too could consider patches as well. Also, I'm wondering if you are taking supplements to assist the B12 - for example, a B Complex? There are lists on this site of supplements many find help in the recovery. I certainly have been helped by looking at the whole picture and I hope you can too. You will get through this road block, so have faith. Good luck.

  • I just ordered patches from Amazon. I saw patches in many retail stores. I'm in US. I am excited to see if this works to elevate my moods and snap me out of apathy. I most likely gave not been injecting enough as I an a gym rat and spend at least 2-3 hours daily with cardio and weights....thank you all for your responses. My GP is fantastic and listens....thank God. He never dismisses anything. i'm blessed. He can never retire!

  • I have tried the patches perhaps not the ones you are using but I had a really bad reaction had a square size lump on my arm not sure if I was allergic to the adhesive. But yes that would be great if they work I hate to use needles but am used to it now . I also tried the sublinguals but they had no affect but I was in a bad way physically and brain fog now that I am self injecting i feel a lot better in most ways just the apathy and lack of interest in my old life . Let me know how you get on

  • That is such a shame to have developed an allergic reaction. I seem to have little response to sublinguals as well. I'd be looking at the supplements (esp B Complex) to help out your nervous system.

  • bethatthebeach where do you get the patches?

  • Reneef71 I'm in Australia. For a free sample send a stamped addressed envelope to

    B12 patches,

    c/- David Stapleton

    13 Webb St

    Warrandyte

    Victoria 3113

    Australia

    I have only used 2 patches and cannot say these particular ones are any better than others around. Since it is a free trial I thought it was worth a try.

You may also like...